Does Ortho Tri-Cyclen birth control cause weight gain?
Asked by on Dec 16, 2008
in Family & Pregnancy
Do birth control pills, particularly, Ortho Tri-Cyclen, really cause weight gain, even if you eat the same number of calories? I have read that a lot of women report gaining 3 - 30 pounds within 3 months of starting this pill and I am wondering if is that going to happen to me? Eek!
Woman taking Ortho Tri-Cyclen, an older moderate-dose birth control pill, report weight gain, weight loss and no weight change at all. When weight gain does occur in older BC pills, it averages 5 lb and is primarily due to fluid retention. Estrogen in high doses can cause weight gain, and the tendency to gain increases along with the amount of estrogen in the pill. Ortho Tri-Cyclen contains only a moderate amount of estrogen, but if you did gain weight, you could ask your doctor about trying low dose estrogen pill. Read about the misconceptions surrounding birth control pills and weight gain from the Guide to Sexuality at About.com.